Extra Strength Tylenol Use and Overdose

Extra Strength Tylenol is a popular over-the-counter medication used to relieve pain, including arthritis pain. However, you must be careful not to exceed the maximum daily dose as an overdose can be toxic to the liver.

This article explains how Extra Strength Tylenol differs from regular strength Tylenol or Tylenol Arthritis Pain. It also outlines the maximum dose recommended for adults and children as well as the signs and symptoms of a Tylenol overdose.

Sign of Potential Extra Strength Tylenol Overdose

Ellen Lindner / Verywell

Available Strengths

When you go to the local drugstore, you will see many different types of pain relievers. Tylenol is different from products like aspirin or Advil (ibuprofen) as it is not a nonsteroidal anti-inflammatory drug (NSAID). Rather, it is referred to as an analgesic used for pain relief and has an altogether different mechanism of action from NSAIDs.

There is not just one kind of Tylenol—several strengths of Tylenol are sold over the counter.

All products labeled Tylenol contain acetaminophen as their active ingredient. The difference in Tylenol products has to do with the amount of acetaminophen in each tablet, capsule, or gelcap. This is measured in milligrams (mg).

The strengths of Tylenol products are as follows:

  • Each regular strength Tylenol contains 325 mg acetaminophen.
  • Each Extra Strength Tylenol contains 500 mg acetaminophen.
  • Each Tylenol Arthritis Pain contains 650 mg acetaminophen.

Recap

Extra Strength Tylenol contains 175mg more acetaminophen than regular strength Tylenol. Tylenol Arthritis Pain contains 150mg more acetaminophen than Extra Strength Tylenol.

Directions for Use 

Adults and children 12 years and over should take two tablets, capsules, or gelcaps every six hours as needed with no more than six tablets, capsules, or gelcaps in 24 hours.

The maximum daily dose of Tylenol (acetaminophen) is 3 grams (3,000 mg) in adults. For children, it is recommended to carefully read the packaging and to consult your healthcare provider for proper dosage.

In 2011, the makers of Tylenol lowered the maximum allowable daily dose of Tylenol from 4 grams (4,000 mg) to 3 grams (3,000 mg) to encourage safe usage.

Tylenol should not be taken for more than 10 days in a row. If you need to treat pain on an ongoing basis, speak with your doctor for the safest and most effective option for you as an individual. Acetaminophen may provide some immediate relief but is not considered a long-term solution.

Recap

The recommended dose of Extra Strength Tylenol for adults and children 12 years and over is two tablets, caplets, or gelcaps every six hours as needed. The maximum daily dose is six tablets, caplets, or gelcaps. Do not use for longer than 10 days in a row.

Overdose Symptoms

Taking too much acetaminophen can be deadly because it can lead to hepatotoxicity (liver toxicity). Because Tylenol is available over the counter, acetaminophen overdose is one of the most common types of overdose around the world today.

The liver is responsible for converting and clearing many chemicals from the body, including drugs like acetaminophen. When these chemicals are consumed in excess, the liver is "overwhelmed" and cannot clear the chemicals properly. Instead, the chemicals start to accumulate and cause damage to the liver.

Drinking alcohol with acetaminophen only increases the risk of hepatotoxicity even at lower doses. For this reason, alcohol should never be consumed while you are taking Tylenol.

Signs and symptoms of acetaminophen-induced hepatotoxicity include:

  • Nausea
  • Diarrhea
  • Vomiting
  • Upset stomach
  • Sweating
  • Abdominal pain
  • Coma

Symptoms often develop 12 hours or more after a major overdose. Because drug-induced hepatotoxicity can cause permanent, irreversible liver damage—and even death—is imperative that you go to the nearest emergency room if an overdose is suspected.

Recap

Talking more than the recommended dose of Tylenol can cause liver toxicity and liver damage. The risk is even greater if you drink alcohol while taking Tylenol.

Summary

Extra Strength Tylenol is a popular over-the-counter pain reliever that is stronger than regular strength Tylenol but less strong than Tylenol Arthritis Pain. Each tablet, capsule, or gelcap contains 500 milligrams (mg) of acetaminophen.

Extra Strength Tylenol can be used in adults and children 12 years and over. The recommended dose is two tablets, capsules, or gelcaps every six hours as needed. The maximum daily dose is six tablets, capsules, or gelcaps.

Never take Tylenol for more than 10 consecutive days without first speaking with your doctor. Taking more than the recommended dose can lead to liver toxicity and liver damage. The risk of this is increased if you take Tylenol with alcohol.

A Word From Verywell

As a general rule, take as little Tylenol as needed to control pain. More is not necessarily better, and in some cases, taking too much can cause more harm than good.

It is important to note that many cold & flu remedies also contain acetaminophen. If you are taking products like these, you may either need to avoid Tylenol or reduce the dose. Remember, the maximum daily dose of acetaminophen from all sources is 3,000 mg.

Frequently Asked Questions

  • Does Tylenol have side effects?

    Tylenol does have potential side effects. These include itching, hives, rash, hoarse voice, trouble with breathing and swallowing, irritated and peeling skin, and swelling of bodily areas like the face, throat, hands, feet, ankles, and legs. Although these side effects are rare, they could be due to an allergic reaction.

  • Can pregnant women take Extra Strength Tylenol?

    Some pregnant women are able to take Extra Strength Tylenol, but not everyone should do so. It is a good idea to ask a healthcare provider before taking a dose.

  • How long does Tylenol last?

    Tylenol usually lasts around five hours, but this can depend on the size and strength of the dosage. Most people will feel the pain relief effects of Tylenol within two hours after taking a dose. Extra Strength Tylenol may last even longer, while the effects of Tylenol Arthritis can persist for up to eight hours.

Was this page helpful?
6 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Tylenol. Products.

  2. Johnson and Johnson Consumer Information. Tylenol Dosage for Adults.

  3. University of Pittsburgh Medical Center. Children's Hospital of Pittsburgh. Acetaminophen Toxicity Symptoms and Treatment.

  4. Rubin JB, Hameed B, Gottfried M, Lee WM, Sarkar M; Acute Liver Failure Study Group. Acetaminophen-induced acute liver failure is more common and more severe in womenClin Gastroenterol Hepatol. 2018;16(6):936-946. doi:10.1016/j.cgh.2017.11.042

  5. MedlinePlus. Acetaminophen.

  6. Tylenol.com. FAQs.